Baclofen is frequently used to treat muscle Spasticity due to Spinal Cord Injury and Multiple Sclerosis. Baclofen overdose can lead to Coma, Respiratory Depression, HypoReflexia, and Flaccidity.
An abrupt decrease in the dose of Baclofen due to surgery or a rapid tapering program may result in severe Baclofen withdrawal syndrome manifesting Hallucinations, Delirium, Seizures, and High Fever. Severe Baclofen withdrawal syndrome secondary to intentional overdose, however, has not received mention.
A 42-year-old male receiving chronic Baclofen therapy, 20 mg/d, attempted suicide by ingesting at least 800 mg of Baclofen. He was found in a Coma 2 hours postingestion with Depressed Respirations, Areflexia, Hypotonia, Bradycardia, and Hypotension.
Treatment with IntraVenous Fluids, Atropine, Dopamine, and Hemodialysis was associated with restoration of consciousness within 2 days but Disorientation, Hallucinations, Fever, Delirium, Hypotension, Bradycardia, and Coma developed during the following week.
Baclofen withdrawal syndrome was not diagnosed until hospital day 9, when reinstitution of Baclofen rapidly stabilized his condition. Oral overdosage of Baclofen causes severe Neurological and CardioVascular manifestations due to its GABA and dominant Cholinergic effects.
Severe Baclofen withdrawal syndrome is manifest by NeuroPsychiatric manifestations and HemoDynamic Instability. Caution should be exercised after a Baclofen overdose in patients receiving chronic Baclofen therapy.